Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 88, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2018, 1:44 PM MDT for Sedgwick County, Colorado. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 1:44 PM MDT (19:44 UTC)
- Expired
- Jun 17, 2018, 2:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 183 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 1:57 PM MDT | HAIL 1 | 4 Ne Sedgwick, CO | |
| Jun 17, 2:10 PM MDT | TSTM WND DMG | 1 Wnw Julesburg, CO | POWER POLES BLOWN DOWN IN THE JULESBURG VICINITY. POWER KNOCKED OUT IN THE REGION. CROP DAMAGE REPORTED WEST OF JULESBURG. WINDS ESTIMATED AT 60 TO 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:35 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WUUS55 KBOU 171944
SVRBOU
COC115-172015-
/O.NEW.KBOU.SV.W.0088.180617T1944Z-180617T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
144 PM MDT SUN JUN 17 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Western Sedgwick County in northeastern Colorado...
* Until 215 PM MDT.
* At 143 PM MDT, a severe thunderstorm was located near Sedgwick, or
13 miles south of Chappell, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Julesburg, Ovid and Sedgwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4080 10245 4091 10262 4100 10255 4100 10224
TIME...MOT...LOC 1943Z 209DEG 17KT 4090 10251
HAIL...1.25IN
WIND...60MPH
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:34 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 17, 10:34 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1034 AM MDT Sun Jun 17 2018 .UPDATE... Issued at 1020 AM MDT Sun Jun 17 2018 Complex situation setting up as the expected stratus took longer to form this morning than thought, giving rise to questions of how warm the urban corridor would get, and therefore if we needed to boost thunderstorm coverage and strength. The stratus did spread out but based on satellite imagery, has some areas that are thinning and breaking out. Convection over the mountains is beginning to become widespread, and is expected to make an initial push over the foothills and the western urban corridor before noon. Whether its strong enough to break out the stratus and allow for heating may determine how strong this initial round is. Otherwise, it seems like closer to mid afternoon to see the stronger storms with heavier rain. Flow is expected to remain northeasterly upslope up against the foothills which may provide focus for heavier rainfall there. Further east over the far eastern plains, the trough axis is easily seen in observations as well as in visible satellite, and will be providing a focus later this afternoon for stronger storms. Forecast CAPES of 1500-2000 J/kg will allow for storms to have hail or strong winds associated with it. Would not be surprised if there were a couple reports of funnel clouds or brief landspouts due to the convergence of northerly with southerly surface winds along the axis and low level shear up to the southerly winds at 700 mb. As flow becomes more upslope toward 00z, and the upper disturbance moves north out of New Mexico into southern Colorado, widespread showers and thunderstorms are expected, with it continuing into the night as the upper disturbance moves overhead. This was already in the forecast, so no changes needed. && .SHORT TERM...(Today and tonight) Issued at 330 AM MDT Sun Jun 17 2018 Water vapor imagery showing much of central Colorado under a decent dry slot with the only light showers over the far northern mountains of Jackson and Larimer counties. Meanwhile, surface low near PUB with light north to northeast surface winds over the plains. Not much in the way of low clouds yet, mainly over portions of Eastern Elbert, Lincoln and Washington counties. Have backed off a bit of low clouds over remainder of the plains, and may take until almost daybreak for these low clouds to fill in over the Front Range. Main feature to watch today is the upper low now just south of the southern Arizona border. This low is projected to move rapidly through Central Colorado by later this afternoon and tonight before lifting out into Wyoming by Monday morning. Weak to moderate QG ascent expected through CWA with this feature, especially this afternoon and into tonight. Appears the best QG precip fields are focusing on an area over much of the northern border areas from Denver north and east through Wyoming and Nebraska. Much of the plains will be covered with shallow northeast winds while PW values will range from 1.0-1.30" on the plains. Should see widespread developing showers/embedded thunderstorms for this afternoon and through midnight tonight. Expect a slow diminishment of showers from west to east from midnight to dawn on Monday. Will maintain the high pops which are already in current forecast. SPC has far northeast and east central portions of Colorado in a marginal risk for severe storms. This looks reasonable given a stronger area of instability with surface dewpoints in the lower 60s and potential better for surface heating. Could see some marginal hail up to 1 inch in diameter in these areas. .LONG TERM...(Monday through Saturday) Issued at 1244 AM MDT Sun Jun 17 2018 The forecast area will remain under the influence of an abnormally moist south-southwesterly mid-level flow through Wednesday, the product of an anomalously deep upper trough presently closed off over the nrn Great Basin. Models show this trough and its unseasonably cool airmass slowly migrating eastward over the northern and central Rocky Mtn Region during the next several days. Its slow eastward progress will allow moist subtropical air to continue to flow northward over the Great Plains and up along the lee slope of the Colorado Rockies through at least mid-week. By Wednesday, medium range models show the trough becoming negatively tilted over Colorado, which places the forecast area under a slightly drier northwest flow aloft. Models show this trough eventually lifting northeastward over the northern Great Plains which allows even drier and warmer air to spread east over the state during the latter half of the week. Before that happens, could see a few cold fronts slip south across northeast Colorado, one Monday night, another Tuesday afternoon, and yet another during the day Wednesday with the upper trough passing overhead. With each frontal passage, easterly/upslope winds to introduce additional low-level moisture into the area which could significantly destabilize the plains atmosphere should there be sufficient insolation. That remains to be seen as model soundings indicate considerable mid-level moisture over the area throughout the period. Should the sun manage to break through long enough, could see CAPEs of 500-1200 j/kgs over and along the Front Range and Palmer Divide Monday afternoon/early evening. Cooler temps farther east will limit updraft development. On Tuesday, models indicate even greater instability, with the NAM indicating CAPEs of 1500-2500 j/kg on the plains by afternoon, while the GFS and ECMWF indicate sfc based CAPES up around 3000 j/kg on north side of a sfc low which forms on a sfc trough aligned with the Palmer Divide. Both models indicate PW values of 1.30-1.45 inches north of this stationary boundary extending as far west of Greeley and Ft. Lupton, and PWs up to 0.75 inch along the base of the foothills during the afternoon. Besides heavy rainfall, some of these storms may produce large hail and possibly an isolated tornado or two. Slow moving storms against the foothills will also have the potential to produce heavy rainfall, which could result in localized flash flooding, particularly for the burn scars. Temperatures Monday through Wednesday will be several degrees below average. Thursday through Friday, a shift to west-northwest flow aloft will warm temperatures, lower humidities and reduce the daily chance for showers and t-storms. By Saturday, medium range models show yet another upper trough dropping down over the Great Basin, which causes winds aloft over Colorado to become southwesterly. This shift in flow and the development of south-southeast winds on the plains will begin to funnel subtropical moisture back into eastern Colorado. As a consequence, could see an increase in afternoon t- storm activity, notably along the Palmer Divide out around Limon. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 1020 AM MDT Sun Jun 17 2018 Low stratus is beginning to break up in places. Showers/storms that have developed over the higher terrain is expected to push east over lower elevations beginning by noon and will become widespread late afternoon through much of the overnight hours. Expect some IFR/MVFR cigs in the heavier showers. Showers expected to diminish by later tonight as drier air moves in aloft but low clouds expected to remain given continued northeast low level flow. && .HYDROLOGY... Issued at 330 AM MDT Sun Jun 17 2018 Model qpf is all over the place and has generally been way too high so far over the mountains so far in this event. Would like to think that an average of .25-.50 an inch looks good with upwards of 1-1.50 inch of an inch on the upper end of the spectrum. Given SREF/GFS qpf plumes, this looks like a reasonable course to follow. Certainly some potential for localized flooding over burn scars but given lack of significant rain yesterday looks like overall flood worries would be minimal. Will not issue any flash flood watches for CWA but certainly areas in burn scars will still need to be watched closely give PW values of 1.0-1.30 inches of water. In addition, storm motions should be moving things along at a brisk pace. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Entrekin LONG TERM...Baker AVIATION...Entrekin/Kriederman HYDROLOGY...Entrekin
Hazardous weather outlook, Jun 17, 11:02 AM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Sun Jun 17 2018 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Sun Jun 17 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and embedded thunderstorms over the mountains and foothills will spread to the nearby plains right around noon, and then spread over the remainder of the plains by evening. The main threat with the storms will be heavy rain with local rainfall amounts of an inch of rain in 30 minutes or less with the stronger storms. The burn scars will be susceptible to localized flash flooding with the heavy rain. There is a threat of strong to potentially severe storms over the far northeast plains, especially from Last Chance to Sterling and points east. The main threat would be hail around an inch or slightly larger in diameter and strong damaging winds. A convergence zone of northerly winds meeting southerly winds over this area will also introduce the threat of brief landspout tornadoes or funnel clouds. Showers and possible storms will continue through the evening, and then gradually decreasing from west to east after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Shower and thunderstorms will be likely for much of the forecast area, especially late in the day and in the evening through Wednesday. Heavy rainfall, small hail and lightning will be the main threats. Heavy rainfall may producing flooding, especially in the more flood prone areas including burned areas. Scattered late day showers and thunderstorms area expected Thursday and Friday, then isolated coverage on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today, however heavy rain and flooding reports will be appreciated.
In the hours before
Special weather statement, Jun 17, 1:40 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT SUN JUN 17 2018
COZ050-172015-
Sedgwick County CO-
140 PM MDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEDGWICK COUNTY UNTIL 215
PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedgwick, or 14 miles south of Chappell, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ovid, Sedgwick and Marks Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4091 10226 4080 10253 4097 10266 4097 10265
4101 10257 4100 10231
TIME...MOT...LOC 1939Z 214DEG 23KT 4089 10254
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:40 PM MDT | Special Weather Statement | BOU | Sedgwick | 35 min |
| Jun 17, 1:51 PM MDT | Tornado Warning | BOU | Sedgwick | 24 min |
| Jun 17, 2:13 PM MDT | Tornado Warning | BOU | Sedgwick | 17 min |
| Jun 17, 2:36 PM MDT | Areal Flood Advisory | BOU | Douglas | 114 min |
| Jun 17, 3:52 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 38 min |
| Jun 17, 4:20 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 25 min |
| Jun 17, 4:32 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 43 min |
| Jun 17, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Jun 17, 5:05 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jun 17, 5:29 PM MDT | Tornado Warning | BOU | Washington | 20 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.